Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 50, NWS Las Vegas, NV

July 9, 2015Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 9, 2015, 2:44 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2015, 2:44 PM PDT (21:44 UTC)
Expired
Jul 9, 2015, 5:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 182 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:50 PM PDTFLASH FLOOD1 E Stovepipe Wells, CADEATH VALLEY NATIONAL PARK REPORTS DEBRIS OVER HIGHWAY 190 IN STOVEPIPE WELLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2920 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WGUS55 KVEF 092144
FFWVEF
CAC027-100045-
/O.NEW.KVEF.FF.W.0050.150709T2144Z-150710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 545 PM PDT
    
* AT 241 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER STOVEPIPE WELLS. THE STORM IS NEARLY STATIONARY.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... STOVEPIPE 
  WELLS...MOSAIC CANYON...MESQUITE FLATS SAND DUNES...STATE ROUTE 
  190 NEAR STOVEPIPE WELLS AND OTHER ROADS IN THE IMMEDIATE AREA 
  AROUND STOVEPIPE WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3684 11716 3673 11699 3660 11695 3654 11700
      3651 11718 3677 11727

$$

WOLCOTT
2 follow-up statements
793 
WGUS75 KVEF 092252 RRA
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT THU JUL 9 2015

CAC027-100045-
/O.CON.KVEF.FF.W.0050.000000T0000Z-150710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
352 PM PDT THU JUL 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
CENTRAL INYO COUNTY...

AT 350 PM PDT...DOPPLER RADAR INDICATED THAT SHOWERS AND 
THUNDERSTORMS WERE DIMINISHING IN THE STOVEPIPE WELLS AREA. 
HOWEVER...RUNOFF FROM EARLIER RAINFALL MAY STILL BE CAUSING FLOODING 
IN THE AREA...ESPECIALLY IN THE MESQUITE FLATS SAN DUNES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... STOVEPIPE   
WELLS...MOSAIC CANYON...MESQUITE FLATS SAND DUNES...STATE ROUTE   
190 NEAR STOVEPIPE WELLS AND OTHER ROADS IN THE IMMEDIATE AREA   
AROUND STOVEPIPE WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3684 11716 3673 11699 3660 11695 3654 11700
      3651 11718 3677 11727

$$

WOLCOTT
479 
WGUS75 KVEF 100002
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM PDT THU JUL 9 2015

CAC027-100009-
/O.CAN.KVEF.FF.W.0050.000000T0000Z-150710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
502 PM PDT THU JUL 9 2015

...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE STOVEPIPE WELLS AREA...AND 
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. DEATH VALLEY 
NATIONAL PARK OFFICIALS REPORTED WATER AND DEBRIS ACROSS STATE ROUTE 
190 NEAR STOVEPIPE WELLS...HOWEVER THE FLOODING HAS SINCE ENDED. USE 
CAUTION IF TRAVELING IN THE AREA AS TRAVEL MAY STILL BE DIFFICULT 
THROUGH THE PARK.

LAT...LON 3684 11716 3673 11699 3660 11695 3654 11700
      3651 11718 3677 11727

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:38 AM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 9:38 AM PDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
938 AM PDT THU JUL 9 2015

.SYNOPSIS...LOW PRESSURE ALONG THE CENTRAL CALIFORNIA COAST WILL
SPREAD DRIER...COOLER AIR ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA TODAY. INCREASING INSTABILITY WILL COUPLE WITH LIMITED MOISTURE
TO GENERATE THUNDERSTORMS OVER INYO...ESMERALDA...CENTRAL
NYE...LINCOLN AND NORTHERN MOHAVE COUNTIES THROUGH TONIGHT. MAINLY
DRY CONDITIONS AND BELOW NORMAL TEMPERATURES ARE EXPECTED FRIDAY AND
OVER THE WEEKEND.
&&

.UPDATE...UPPER LOW MOVING ON SHORE NEAR CENTRAL CALIFORNIA WILL
HELP ENHANCE FAIRLY WIDESPREAD THUNDERSTORMS OVER INYO COUNTY TODAY.
SO FAR MOST OF THE DEVELOPMENT HAS BEEN ON THE WESTERN SIERRA
SLOPES...BUT STORMS HAVE BEEN STARTING TO INCREASE OVER THE EASTERN
SLOPES WITH A FEW LIGHTNING STRIKES NOTED. WITH THE CLOSE PROXIMITY
TO THE LOW STORM MOTION WILL BE SLOW WHICH COULD LEAD TO FLASH
FLOODING PROBLEMS ALONG WITH HAIL SINCE THE 0/-20 DEG C LEVELS ARE
LOW. AWAY FROM THE SIERRA HIRES MODELS INDICATE SHOWER/THUNDERSTORM
DEVELOPMENT OVER NORTHERN CLARK...LINCOLN AND NORTHERN MOHAVE
COUNTIES...WITH LESSER CHANCES OVER FAR EASTERN SAN BERNARINO AND
CENTRAL AND SOUTHERN CLARK COUNTIES. ANY STORMS THAT DO DEVELOP OVER
THESE AREAS WILL MOVE RATHER FAST AS STORM MOTION IS AROUND 30KTS.
&&

PREV DISCUSSION
241 AM PDT THU JUL 9 2015

.SHORT TERM...THURSDAY THROUGH SATURDAY NIGHT...

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW SPINNING ALONG THE
CENTRAL CALIFORNIA COAST THIS MORNING AND AT THE BASE OF THE TROUGH,
MODELS HAVE A 110KT JET PUSHING INTO SOUTHERN CALIFORNIA THAT WILL
PROVIDE SUPPORT FOR THUNDERSTORM DEVELOPMENT TODAY. AS THE LOW MOVES
EAST ACROSS CENTRAL CAL THROUGH THE DAY, THUNDERSTORMS ARE EXPECTED
TO BREAK OUT OVER PORTIONS OF THE NORTHERN FORECAST AREA WHILE
DRIER, MORE STABLE CONDITIONS INHIBIT DEVELOPMENT IN THE SOUTHERN
AREAS. LOCAL MODELS DEVELOP PRECIPITATION OVER INYO, ESMERALDA,
CENTRAL NYE AND WESTERN CLARK AND WESTERN LINCOLN COUNTIES BY MID
DAY THEN SPREAD IT INTO EASTERN LINCOLN, PORTIONS OF CENTRAL AND
EASTERN CLARK AND NORTHERN MOHAVE COUNTIES THIS AFTERNOON AND
EVENING. WITH PWAT VALUES OF .5-.8 INCHES AREA WIDE, FLASH FLOODING
BECOMES LESS OF A CONCERN WITH STORMS TODAY AND INCREASING SHEAR
POINTS TO STORMS CAPABLE OF PRODUCING STRONG WINDS AND HAIL.
TEMPERATURES TODAY ARE EXPECTED TO BE WELL BELOW NORMAL AND THIS
WILL CONTINUE INTO FRIDAY AND SATURDAY AS TROUGHING SETTLES IN OFF
THE WEST COAST.

.LONG TERM...SUNDAY THROUGH THURSDAY.

THE LATEST MEDIUM RANGE MODELS CONTINUE TO INDICATE A DRY SOUTHWEST
FLOW REMAINING IN PLACE ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN
NEVADA MUCH OF NEXT WEEK DUE TO A MEAN TROUGH HOLDING ALONG THE WEST
COAST. AN AREA OF HIGH PRESSURE IS FORECAST TO BE CIRCULATING OVER
EASTERN NEW MEXICO AND NORTHERN TEXAS THROUGH THE MIDDLE OF NEXT
WEEK. THE GFS INDICATES SOUTHERLY FLOW OVER WESTERN ARIZONA MAY
BRING SOME MOISTURE UP INTO MOHAVE COUNTY AS EARLY AS SUNDAY THEN
THE MOISTURE BOUNDARY REMAINS NEAR MOHAVE COUNTY THROUGH AT LEAST
THE MIDDLE OF THE WEEK. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN
IN PORTIONS OF OUR NORTHWEST ARIZONA ZONES ACCORDINGLY.
OTHERWISE...THIS PATTERN WILL RESULT IN SOUTHWEST BREEZES OF 10 TO
20 MPH EACH AFTERNOON AND TEMPERATURES INCREASING A DEGREE OR TWO
SUNDAY AND MONDAY LEADING TO NEAR NORMAL READINGS MUCH OF NEXT WEEK
WITH HIGHS OF 103 TO 109 ACROSS THE MOJAVE DESERT AND COLORADO RIVER
VALLEY ZONES.
&&

.AVIATION...FOR MCCARRAN...SOUTHERLY WINDS AROUND 10-12 KTS THROUGH
15Z THEN BECOMING SOUTHEAST FOR A FEW HOURS BEFORE TURNING BACK TO
THE SOUTH OR SOUTHWEST WINDS WITH GUSTS UP TO 30KTS. THUNDERSTORMS
WILL MAINLY BE CONFINED TO AREAS NORTH OF LAS VEGAS...BUT ITS
POSSIBLE THAT A FEW STORMS COULD DEVELOP IN THE SPRING MOUNTAINS IN
THE AFTERNOON AND OUTFLOW COULD BECOME AN ISSUE AT THE AIRPORT
COMPLEX.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS ARE EXPECTED AGAIN TODAY OVER MAINLY
INYO...CENTRAL NYE...ESMERALDA...LINCOLN AND NORTHERN MOHAVE
COUNTIES. WINDS OVER SAN BERNARDINO...CLARK AND SOUTHERN MOHAVE
COUNTIES WILL SEE GUSTS UP TO 30 KTS OUT OF THE SOUTH AFTER 17Z WITH
WINDS AROUND 10-15 KTS ELSEWHERE.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE...GORELOW
SHORT TERM/AVIATION...SALMEN
LONG TERM...ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:02 AM PDTAreal Flood AdvisoryVEFInyo3 hr
Jul 9, 11:56 AM PDTFlash Flood WarningVEFInyo2 hr
Jul 9, 1:29 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Jul 9, 1:52 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 9, 4:50 PM PDTAreal Flood AdvisoryVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.